Hail, Beaver
- When
- May 7, 8:15 PM CST
- Where
- Beaver County, 5.32 mi NNE of Forgan
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.970, -100.490
One inch hail was reported along State Highway 23 northeast of Forgan.
Scattered thunderstorms developed along the dryline as it encountered a moist and unstable airmass. One storm produced hail in the eastern Oklahoma Panhandle during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed along the dryline as it encountered a moist and unstable airmass. One storm produced hail in the eastern Oklahoma Panhandle during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 5:32 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu May 7 2020
.AVIATION...00Z TAFs...
VFR will likely prevail through much of the TAF period at all
sites. Cold front will push south this evening, with strong gusts
potentially over 40 knots expected following frontal passage.
Small chance for thunder near GUY Thursday evening but probability
was low enough to leave any mentions out of the TAF. Statistical
guidance has begun to suggest MVFR stratus around 12-14z impacting
GUY and AMA. Without a strong signal seen, have not placed any
mentions in for this TAF cycle but will continue to monitor.
Ferguson
&&
.PREV DISCUSSION... /Issued 358 PM CDT Thu May 7 2020/
MESOSCALE UPDATE...
..Severe weather expected today...
* Synoptic Overview: Stout closed low embedded within broad
northwest flow is currently digging southeast towards western
SD/NE. A leading shortwave with associated speed max was
detected via water vapor channel moving through west central KS
extending southwest towards the OK Panhandle.
* Mesoscale: The latest surface obs indicated low pressure forming
over far northeast NM while dryline/sfc trough was becoming more
evident just west of KAMA to just east of KGUY. Moisture was
taking the long way up eastern NM and West Texas, and model
guidance (esp. HRRR) has struggled advecting the dryline east
too quickly. The dew point was hanging on at 50 degrees at KAMA
as of 1930z, with much drier air quickly advecting east into the
far western Panhandles (Td @ 25 - 30). The best moisture was
sampled over the eastern Texas Panhandle, where Td values were
exceeding 55 degrees to near 60 in the far southeast. Surface
pressure has been decreasing, with some cyclonic flow becoming
evident in far northeast NM (MSLP 1004 - 1005 mb). Steep lapse
rates within a notable EML were sampled in the 12z ABQ launch
(no AMA RAOB due to ground equipment failure). However, an 18
and 19z launch from KAMA revealed that the EML has arrived. As
the speed max approaches from the northwest through the
afternoon, the surface low is expected to deepen and move out
into the far western combined Panhandles or perhaps right along
the state line. Instability along the dryline is expected to
maximize between 20z and 23z this afternoon as EML overspreads
the area. Some isolated cu were forming in the far northwest TX
Panhandle in the drier air, right near the surface low. A more
pronounced cu field is noted in the far eastern Panhandles,
where some turbulent mixing is taking place. The 18z KAMA RAOB
indicated a stout cap advecting east, which should keep storms
from initiating ahead of the dryline. The 19z sounding has
eroded the cap dramatically (16.5 deg C @ 740mb to 14.4 deg C).
Storms will likely initiate right along the dryline between 21z
and 23z. Once storms do initiate, it should not take long before
broad mesocyclone form given long hodographs (favoring right
movers). LCL heights are expected to be in the 1k to 2km range,
so storms will be high based. The combination of 2000 - 3000
J/kg MLCAPE and ~60 knot 0-6 km bulk shear will be ample for
very large hail. Large DCAPE >1500 J/kg will also support strong
downbursts. The tornado threat will be low due to the high
storm bases, but can't be completely ruled out with any discrete
supercells as they move southeast into better moisture and a
strengthening low level jet this evening. A second round of
elevated storms could form along a cold front this evening
(after 02z). These would pose more of a hail threat although
wind can't completely be ruled out with any bowing segments.
* Threats: Isolated very large hail up to tennis ball size and
strong downburst winds of 65 to 75 mph will be primary hazards
in the afternoon and early evening. An isolated tornado can't be
ruled out mainly in the far southeast TX Panhandle. Second round
of storms pose more of a hail threat, with large hail up to golf
ball size possible.
* Timing & Location: Isolated storms are expected to initiate
along a line from near Claude to Spearman and move east-
southeast at 25 to 35 knots. Second round of storms are expected
to form in the northeast combined Panhandles and move southeast
at 30 to 40 knots.
* Summary: Isolated severe storms likely this afternoon into the
evening, favoring the eastern half of the Texas Panhandle. A
second round of storms (isolated to scattered) will be possible
late evening into the overnight, favoring the eastern combined
Panhandle.
Ward
LONG TERM...Friday through Wednesday Night...
Winds behind the cold front will be out of the north in the 25-35
mph range tonight into tomorrow afternoon. Surface winds will
shift out of the south 5-15 mph for the rest of the weekend. Dry
northwest flow aloft will be in place Friday through Sunday. Small
suggestion that isolated storms could trigger on Sunday afternoon
across the Panhandle due to subtle perturbations in the northwest
flow. For now holding off of any mention as it was a very small
area that the NBM added in the central Panhandles. Overall, the
weekend pattern of northwest flow keeps the Panhandle squeezed
between warm temperatures from the southwest CONUS and colder
temps from the northeast CONUS. Friday will be in the 60s due to
the strong cold front. Saturday will be in the 70s as warmer air
pushes northeast. Another weaker cold front looks to bring the
Panhandles back into the 60s on Sunday.
Significant increase in moisture will be available over the Four
Corners area Sunday night as Models are in pretty good agreement
that the cold front will possibly stall over the Panhandles. The
continued convergence along the boundary gives reason to keep
increased pops over what the NBM provides from Sunday night
through Tuesday. Given the stalled front further south versus
yesterday, the temps in the northwest son Monday may only get to
the mid 50s with near 70 across the southern Panhandles. Little
bit of a recovery with mid 60s in the northeast on Tuesday and mid
70s across the south. Temperatures will start to rebound into the
80s on Wednesday, and may get back into the lower 90s Thursday as
the ridge slides over the Panhandles and the moisture exits to
the east.
FIRE WEATHER...
Critical Fire Weather conditions only expected across the
southwestern Panhandles the rest of the evening. Winds are not
happening further north, so have removed Dallam and Hartley
Counties. So the Red Flag Warning has been cancelled for those
areas. Right now RFTI's are around 2 to 3 for the southwest
Panhandles. However drier air is on the way, so expect the RH
component of the RFTI to increase by another point or two before
the cold front passage tonight. Winds are right around 15 to 25
mph. RFTI's still have the potential to range from 2-7 for the
rest of the evening. Once the cold front pushes through the winds
will turn northwest, then north northeast over a few hour period.
Overnight the winds out of the north northeast are expected to be
in the 25-35 mph range with gust potential to be close to 50 mph.
AVIATION...18Z TAFS...
VFR conditions expected at all TAF sites today. Looks like if any
storms appear, they will be east of the terminals. Winds will be
the main story with a cold front moving through. Strong south to
southwest winds will carry though the 00z hour. Winds will then
come around the dial and become northerly for the tonight period
with winds in the 20 to 30kt range. Gusts up to 40kts possible.
Winds will be out of the north northeast during this time. Right
now don't expect any cigs to be more than few to sct mid to high
level clouds.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham.
OK...None.
&&
77/23Hazardous Weather Outlook National Weather Service Amarillo TX 453 PM CDT Thu May 7 2020 OKZ001>003-TXZ001>020-317-081000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 453 PM CDT Thu May 7 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Severe storms are possible this afternoon across the eastern Panhandles. Expected hazards include large hail, damaging winds, and possibly a tornado. The greater chance for severe weather is across the southeastern Texas Panhandle, where a Severe Thunderstorm Watch is in effect until 10 PM CDT. Critical fire weather conditions will continue across the southwestern parts of the Texas Panhandle this evening. A Red Flag Warning remains in effect through 9PM CDT for the southwestern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Sunday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. Area fire managers and emergency officials should be alert for critical Fire Weather conditions this evening.
The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
One inch hail was reported along State Highway 23 northeast of Forgan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881972.